Format

Send to

Choose Destination
Ophthalmology. 1988 Jul;95(7):930-6.

Niacin maculopathy.

Author information

1
Department of Ophthalmology, Virginia Mason Medical Center, Seattle, WA 98111.

Abstract

Three patients with niacin-induced visual symptoms had cystoid maculopathy without leakage on fluorescein angiography, and a fourth patient with no fundus abnormality experienced cessation of visual symptoms upon discontinuation of niacin. All four patients had been taking high doses of niacin (3.0-4.5 g daily) before the onset of symptoms. An additional 15 asymptomatic patients who were receiving high doses of oral niacin (1.0-6.0 g daily) for the treatment of hypercholesterolemia were evaluated for evidence of subclinical macular disease. None of these patients had cystic or other significant macular changes. Niacin causes a reversible toxic cystoid maculopathy that occurs in approximately 0.67% of patients taking high doses of the drug. The authors conclude that among patients taking high doses of oral niacin only those who experience visual symptoms need to be ophthalmologically evaluated.

PMID:
3174043
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center